Archives of oto-rhino-laryngology

, Volume 246, Issue 2, pp 67–70

An experimental study of vancomycin-induced cochlear damage

  • R. A. Tange
  • H. L. Kieviet
  • J. v. Marle
  • D. Bagger-Sjöbäck
  • W. Ring
Original Investigations

DOI: 10.1007/BF00457456

Cite this article as:
Tange, R.A., Kieviet, H.L., Marle, J.. et al. Arch Otorhinolaryngol (1989) 246: 67. doi:10.1007/BF00457456

Summary

Vancomycin has been successfully used clinically for many years. Although early reports found ototoxicity to be a side effect of this antibiotic, later studies could not confirm this. For this reason we have started an experimental study in an animal model on the ototoxic effects of vancomycin. We now report the results of this study. Fourteen healthy Mongolian gerbils were treated with intraperitoneal injections of vancomycin (80 mg/kg per day) for a 2-week period. Before and after treatment each animal's hearing was evaluated by evoked response audiometry. Post mortem the cochleae were investigated by scanning electron microscopy in Amsterdam and by microdissection with surface preparations (hair cell counting) in Stockholm. The results of this study show that there is no clear evidence for the existence of ototoxicity due to vancomycin in this dosage.

Key words

Ototoxicity Vancomycin Mongolian gerbil Evoked response audiometry Scanning electron microscopy 

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • R. A. Tange
    • 1
  • H. L. Kieviet
    • 1
  • J. v. Marle
    • 2
  • D. Bagger-Sjöbäck
    • 3
  • W. Ring
    • 3
  1. 1.Department of Otorhinolaryngology, Academisch Medisch CentrumUniversiteit van AmsterdamAmsterdamThe Netherlands
  2. 2.Department of Electron Microscopy, Academisch Medisch CentrumUniversiteit van AmsterdamAmsterdamThe Netherlands
  3. 3.Department of OtorhinolaryngologyKarolinska Institutet and Karolinska SjukhusetStockholmSweden